Succinylcholine and the hemiplegic patient
(This is a follow-up post to a previous blog regarding Suxamethonium and neurological disorders).
The hemiplegic patient does indeed present a risk. There are a number of case reports of stroke patients arresting on the end of a syringe of sux1,2,3.
Brown and Charlton4 studied 12 hemiplegic patients and observed larger muscle action potentials and smaller fade ratios when compared with the normal side. Interestingly dennervation causes a more pronounced response than immobilisation5. Age or severity of the stroke did not seem to correlate with muscle activity.
There is now evidence that a pathological isoform of the acetylcholine receptor (AChR), neuronal (nicotinic) 7AChR, not usually found in normal adult muscle, is expressed and up-regulated in muscle during denervation6. This up-regulation of AChRs, when depolarized with succinylcholine, leads to an efflux of intracellular potassium into the plasma causing acute hyperkalaemia.
The period on vulnerability to hyperkalaemia for hemiplegic patients is not well defined but case reports have suggested the period to be as early as one week5 and as late as six months1.
Some of the other conditions reported to cause hyperkalaemia with succinylcholine have included: gastrointestinal mucositis8, necrotizing pancreatitis9, catatonic schizophenia10, meningitis11, and purpura fulminans12.
I guess this adds more weight to the argument to use Roc in many more time-critical intubation situations.
3. Martyn, J.A.J., White, D.A., Gronert, G.A., Jaffe, R.S., Ward, J.M. 1992. Up-and-down regulation of skeletal muscle acetylcholine receptors: Effects on neuromuscular blockers. Anesthesiology; 76:822–43.
6. Fischer, U., Reinhardt, S., Albuquerque, E.X., Maelicke, A. 1999. Expression of functional alpha7 nicotinic acetylcholine receptor during mammalian muscle development and denervation. Eur J Neurosci; 11:2856–64.
10. Cooper, R.C., Baumann, P.L., McDonald, W.M. 1999. An unexpected hyperkalemic response to succinylcholine during electroconvulsive therapy for catatonic schizophrenia. Anesthesiology; 91:574–5.
11. Hansen, D. 1998. Suxamethonium-induced cardiac arrest and death following 5 days of immobilization. Eur J Anaesthesiol; 15:240–1.
12. Kovarik, W.D., Morray, J.P. 1995. Hyperkalemic cardiac arrest after succinylcholine administration in a child with purpura fulminans. Anesthesiology; 83:211–3.
‘Qui rogat, non errat’